San Diego, CA (PRWEB) November 11, 2013
Resource4thePeople announced today that it is providing a detailed list of conditions that have been identified as symptoms of possible arrhythmia, sudden death and other serious health allegations involving popular antibiotics such as Zithromax.
“These symptoms have been identified by the Food and Drug Administration and respected medical authorities and are the subject of an increasing number of inquiries from consumers seeking information about their eligibility to seek compensation over allegations involving the Zithromax family of antibiotics,” said Resource4thePeople.
“In response we are detailing the symptoms that are involved in allegations currently being investigated by our attorneys who are also offering free consultations to consumers who may have been affected by them.”
The medications involved are known generically as azithromycin, and are sold under names such as Zithromax, Zithromax Z-Pak, Zithromax Tri-Pak and Zmax.
Both the U.S. Food and Drug Administration* and its Canadian equivalent, Health Canada,** have issued public health warnings about the risk of potentially fatal cardiac arrhythmias in connection with these medications.
Among the symptoms that have been identified on the U.S. National Institutes of Health web site*** and currently being investigated in connection with the allegations by Resource4thePeople attorneys are:
- fast, pounding, or irregular heart beat
- wheezing or difficulty breathing or swallowing
- swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs
- mouth sores
- severe diarrhea (watery or bloody stools) that may occur with or without fever and stomach cramps (may occur up to 2 months or more after your treatment)
- yellowing of the skin or eyes
- extreme tiredness
- unusual bleeding or bruising
- lack of energy
- loss of appetite
- pain in the upper right part of the stomach
- flu-like symptoms
- dark-colored urine
- blisters or peeling of the skin
- unusual muscle weakness or difficulty with muscle control
The Health Canada warning was posted May 16, 2013. It warned that "Prolonged cardiac repolarization and QT interval have been seen in treatment with macrolides including azithromycin. Health care practitioners should consider the risk of fatal cardiac arrhythmias with azithromycin when prescribing antibacterial treatment for patients who are already at risk for cardiovascular events."
The posting also said that the precautions section of the antibiotics' labels have been changed to include the following information:
- There have been rare reports of QT prolongation and torsades de pointes in patients receiving therapeutic doses of azithromycin.
- Caution is required when treating patients with congenital or documented QT prolongation; with electrolyte disturbance, particularly in cases of hypokalaemia and hypomagnesemia or with clinically relevant bradycardia, cardiac arrhythmia or cardiac insufficiency.
- Caution is also required when treating patients currently receiving treatment with other active substances known to prolong QT interval such as antiarrhythmics of classes IA and III, antipsychotic agents, antidepressants and fluoroquinolones.
- Elderly patients may be more susceptible to drug-associated effects on the QT interval.
Resource4thePeople suggests that patients using these antibiotics research reputable sources, such as the Mayo Clinic,**** which warns that these medications “may cause serious allergic reactions, including anaphylaxis, which can be life-threatening and require immediate attention.”
The May, 17, 2012 alert issued by the FDA warned patients and physicians about possible life-threatening side effects from the medications that may lead to irregular heart rhythms.
The FDA also sent a strongly worded warning letter***** on June 19, 2012 to the medications' manufacturer, Pfizer Inc., over language federal officials described as "false" and "misleading" in a brochure that the company sent out promoting the antibiotics.
In its letter the FDA criticized a brochure issued by Pfizer for the medications and made the following finding:
"The brochure is false or misleading because it omits and minimizes important risk information, makes unsubstantiated superiority claims, omits material facts, broadens the indication for the drug product, makes misleading efficacy claims, and makes unsubstantiated claims for Zmax. Therefore, the brochure misbrands the drug in violation of the Federal Food, Drug, and Cosmetic Act."
FDA regulators also found that the brochure omitted important information that should have warned consumers about the risk of serious heart problems:
"Specifically, the brochure omits the important risk of QT prolongation associated with Zmax use. The WARNINGS AND PRECAUTIONS section of the PI states, “[p]rolonged cardiac repolarization and QT interval, imparting a risk of developing cardiac arrhythmia and torsades de pointes, have been seen in treatment with other macrolides. A similar effect with azithromycin cannot be completely ruled out in patients at increased risk for prolonged cardiac repolarization” (emphasis in original). By omitting this serious risk associated with Zmax, the brochure misleadingly suggests that the drug is safer than has been demonstrated."
Antibiotics are among the most prescribed medications and azithromycin is most commonly chosen by doctors to treat a variety of bacterial infections. The medications are most frequently used for bronchitis, pneumonia, chest infections, urinary tract and other common infections.
The FDA warning and a study published the same day in a respected medical journal****** cited concerns about whether patients who use the medications are at higher risk of suffering cardiac problems.
FDA officials said that they had been made aware of the study published in the New England Journal of Medicine in which medical researchers found a higher percentage of cardiovascular deaths among patients treated with azithromycin (Zithromax) than with other antibiotics or no drugs.